β-Blockers and calcium channel blockers have various clinical indications, including the management of hypertension, myocardial infarction, and cardiac dysrhythmias, as well as the treatment of noncardiovascular conditions (eg, glaucoma, thyrotoxicosis, migraine headache prophylaxis). β-Blocking agents may be selective for B1-adrenergic receptors or nonselective. With therapeutic use, the commonly available calcium channel blockers are selective for the membrane-bound L-type calcium channel. Inhibition of this channel prevents influx of extracellular calcium.
Toxicity presents as an exaggeration of clinical effects, with significant toxicity manifesting predominantly as bradycardia and hypotension. β-Blocker toxicity may result in hypoglycemia, especially in children. Certain agents, such as propranolol, are associated with CNS toxicity (including seizures and CNS depression) and fast sodium channel blockade (analogous to TCA toxicity). Calcium channel blocker toxicity is associated with hyperglycemia, believed to be secondary to impaired insulin release (a calcium-dependent process) and impaired peripheral utilization.
Management and Disposition
The use of aggressive GI decontamination (eg, whole-bowel irrigation) has been advocated for sustained-release preparations. Glucagon has been used as a specific antidote for β-blocker toxicity. No treatment has been universally successful in the management of severe calcium channel blocker toxicity. Calcium, glucagon, high-dose insulin euglycemia, and intravenous lipid emulsion have all been tried with variable success. Management of these patients should involve early consultation with a poison control center or toxicologist.
β-Blocker Overdose. Atenolol poisoning resulting in severe bradycardia. (Photo contributor: Saralyn R. Williams, MD.)
Calcium Channel Blocker Overdose. (A) Verapamil poisoning causes profound negative inotropy and chronotropy. The 12-lead ECG demonstrates the bradycardia that may occur. (B) The same patient after transvenous pacing was initiated. (Photo contributor: Matthew D. Sztajnkrycer, MD, PhD.)
Topical β-adrenergic blocker administration (eg, for glaucoma) can result in significant systemic toxicity.
Development of toxicity may be appreciably delayed after ingestion of sustained-release formulations.
The presence of hyperglycemia versus hypoglycemia may help differentiate calcium channel blocker poisoning from β-blocker poisoning, respectively.
Due to the potential for significant local tissue toxicity with extravasation, calcium chloride therapy should optimally be administered through a central venous catheter.